Georgia, 2016

Damaging Wind in Georgia, July 31, 2016

July 31, 2016 · NWS JAX · 1 event in 1 county or zone

Weak SW steering flow enabled both sea breezes to pushed inland with a merger across inland areas during the afternoon. Heavy rainfall and wet downbursts were the main hazards with PWAT values over 2 inches and weak steering flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Weak SW steering flow enabled both sea breezes to pushed inland with a merger across inland areas during the afternoon. Heavy rainfall and wet downbursts were the main hazards with PWAT values over 2 inches and weak steering flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 31, 1:01 PM EST, 6 hours 59 minutes earlier.

Area forecast discussion, Jul 31, 1:01 PM EST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
201 PM EDT SUN JUL 31 2016

.SHORT TERM...This afternoon through Monday...

This afternoon and early evening...Convection will continue to
move inland over the Suwannee River Valley along the Gulf Coast
sea breeze and resultant convective outflows with additional
development expected along the Atlantic sea breeze. The focus for
boundary mergers will be across the interior late this afternoon
and into this evening generally along and west of the Highway 301
corridor and east of the Interstate 75 corridor. The blended
total precip satellite derived product around 16Z indicated drier
air with PWAT values near to just below 1.5 inches extending from
JAX toward GNV with PWAT over 2 inches across our Suwanee River
Valley and SE Ga zones. This drier air will limit convective
converge along and east of the St Johns River basin this
afternoon but could exacerbate downdraft potential in scattered
storms that do form. The slow storm motion will also create the
potential for locally heavy rainfall and gusty wet downbursts...especially
in storms over SE Ga and the Suwannee River Valley where there was
deeper layer moisture and thus a greater potential for heavy
precipitation loading. Storm motion will be slow and to the NNE
around 5-7 mph. High temperatures will top out in the upper 90s
inland to near 90 along the Atlantic coast.

Tonight...Evening precipitation will fade in coverage and
intensity generally along and west of the Highway 301 corridor.
The mean layer 1000-500 mb ridge axis will extend West-East near
the Florida-Georgia state-line which will bring a light NNE storm
motion to convection across SE Ga and a light NNW storm motion to
convection across our NE Florida zones. Dry conditions expected
after midnight with a low chance of early morning showers near
the Gulf Coast region which could flirt with Gilchrist county
around sunrise Monday. Elsewhere mostly clear conditions less some
lingering debris cloud cover as low temperatures fall into the
low/mid 70s inland to upper 70s along the Atlantic Coast.

Monday...Light SSW steering flow will develop with PWAT values
around 1.8-2 inches across much of the area. This pattern will
favor the west coast sea breeze to push inland a bit faster than
the east coast bringing a low chance of late morning showers and
isolated tstorms across our Suwannee River Valley zones while the
east coast remains mostly dry through midday. Moisture values
increase (PWAT nearing 2.2 inches) as does mid level forcing
across our SE Ga zones into the afternoon ahead of a deepening
east coast trough axis...while a swath of drier air begins to
rotate northward from central Florida. Indicated highest rain
chances of 40-50% across our SE Ga zones in the afternoon...and
extended a chance of rain 30-40% southward down the St Johns
River basin of NE FLorida and west of the Interstate 75 corridor
into the late afternoon and early evening hours where the sea
breezes and outflows are expected to converge but as drier air
begins to rotate across the area from the south. Locally heavy
rainfall and wet downbursts will be possible in pulse strong to
severe thunderstorms during the afternoon and evening.
Temperatures will remain above normal but shaved a couple degrees
compared to today with highs in the mid 90s across SE Ga to the
low/mid 90s NE Florida with heat index values near 105 degrees.

.LONG TERM...Tuesday through Sunday...

During this period, upper ridge becomes re-established more over
Srn Plains and Gulf Coast region...with a weak break in ridge over
and just E of our forecast area...setting up weak northerly
steering flow. Model guidance suggests axis of high precip water
values /2.0-2.2/ sets up over much of forecast area during this
period. Result should be increasing coverage of afternoon/evening
showers/t-storms each day...with greatest coverage likely from sea
breeze convergence and proximity to ctrl GA surface trough. The
more intense storms that develop will be capable of strong winds
and frequent lightning. Slow storm motions will continue this
period...leading to locally heavy rainfall.

Consensus guidance shows slight lowering of high temps from mid
90s Tue to low 90s Thu/Fri. Guidance suggests elevated dew points
will likely keep low temps up in mid 70s.

&&

.AVIATION...Prevailing VFR less temporary restrictions to MVFR
due to passing afternoon and evening convection. The coast will
clear first of convection this afternoon as the east coast sea
breeze moves inland with speeds near 15 kts into the early evening
at SSI...CRG and SGJ. Precip will fade inland tonight with light
SSW flow developing late. Based on persistence VQQ may drop to
near MVFR due to shallow early morning ground fog.

&&

.MARINE...Southerly flow will prevail through the upcoming week as
high pressure dominates east of the local waters and weak trough
axis carves southward down the Atlantic sea board. Nocturnal wind
surges will bring speeds near 15 kts at times with seas building
up to 4-5 ft. Winds will become onshore near the coast with the
east coast sea breeze each afternoon.

Rip Currents: Low risk of rip currents today and again on Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  75  95  74  94 /  40  40  40  50
SSI  78  91  79  92 /  10  20  20  20
JAX  74  95  75  94 /  10  30  20  30
SGJ  76  91  78  92 /  10  20  10  20
GNV  73  95  74  94 /  40  30  30  40
OCF  73  95  74  94 /  30  20  30  30

&&

.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&

Enyedi/Wolf/Guillet
Hazardous weather outlook, Jul 31, 4:46 AM EST, 15 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
546 AM EDT SUN JUL 31 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-011000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
546 AM EDT SUN JUL 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED.
ACTIVITY WILL BE SLOW MOVING AND WILL BECOME FOCUSED OVER INLAND
LOCATIONS DURING THE LATE AFTERNOON HOURS. STRONG TO ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE INLAND...WITH DAMAGING WIND
GUSTS...FREQUENT LIGHTNING STRIKES AND HEAVY DOWNPOURS BEING THE
MAIN THREATS. ACTIVITY AT INLAND LOCATIONS WILL WANE BY THE MID
EVENING HOURS TONIGHT.

HEAT INDICES WILL GENERALLY CLIMB TO BETWEEN 102 AND 107 DEGREES
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
MONDAY AND TUESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED WEDNESDAY THROUGH SATURDAY. STRONG TO SEVERE STORMS ARE
POSSIBLE EACH AFTERNOON AND EVENING...WITH DAMAGING WIND
GUSTS...FREQUENT LIGHTNING AND HEAVY DOWNPOURS EXPECTED IN
STRONGER ACTIVITY.

HEAT INDICES NEAR 105 DEGREES WILL BE POSSIBLE EACH AFTERNOON FROM
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
THEIR AREA THIS AFTERNOON.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT
WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, Jul 31, 5:57 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
657 PM EDT SUN JUL 31 2016

GAZ136-152-153-312345-
WAYNE GA-BRANTLEY GA-INLAND GLYNN GA-
657 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLYNN...SOUTHEASTERN
WAYNE AND NORTHEASTERN BRANTLEY COUNTIES UNTIL 745 PM EDT...

AT 657 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM DOCTORTOWN TO 6 MILES SOUTH OF GARDI TO NEAR
WAYNESVILLE. MOVEMENT WAS EAST AT 10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JESUP...GARDI...WAYNESVILLE...DOCTORTOWN...EVERETT...THALMANN...
ATKINSON...BROADHURST AND MOUNT PLEASANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3167 8185 3165 8181 3166 8181 3163 8179
      3163 8177 3161 8177 3161 8175 3160 8175
      3161 8174 3158 8170 3156 8170 3154 8167
      3150 8165 3147 8161 3145 8163 3138 8155
      3116 8161 3120 8195 3171 8190 3172 8188
TIME...MOT...LOC 2257Z 259DEG 7KT 3166 8181 3145 8176 3121 8183

AK
Special weather statement, Jul 31, 5:59 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
659 PM EDT SUN JUL 31 2016

FLZ023-024-GAZ164-312345-
BAKER FL-INLAND NASSAU FL-CHARLTON GA-
659 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BAKER...SOUTHWESTERN
NASSAU AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 745 PM EDT...

AT 658 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF ST. GEORGE TO NEAR SANDERSON.
THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
CALLAHAN...MACCLENNY...GLEN ST. MARY...ST. GEORGE AND SANDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3033 8198 3027 8205 3024 8205 3014 8212
      3014 8216 3025 8239 3074 8209 3058 8180
TIME...MOT...LOC 2258Z 184DEG 3KT 3043 8208 3020 8226

AK
Special weather statement, Jul 31, 6:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
729 PM EDT SUN JUL 31 2016

FLZ024-GAZ152-153-164-165-010015-
INLAND NASSAU FL-INLAND CAMDEN GA-BRANTLEY GA-CHARLTON GA-
INLAND GLYNN GA-
729 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...WESTERN
CAMDEN...SOUTHWESTERN GLYNN...EAST CENTRAL BRANTLEY AND NORTHEASTERN
CHARLTON COUNTIES UNTIL 815 PM EDT...

AT 728 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR WAVERLY TO NEAR KINGS FERRY TO NEAR
HILLIARD. THESE STORMS WERE MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
HILLIARD...FOLKSTON...WOODBINE...WAVERLY...KINGS FERRY...TARBORO AND
COLESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3085 8167 3074 8169 3058 8181 3072 8207
      3120 8186 3116 8158
TIME...MOT...LOC 2328Z 170DEG 2KT 3116 8175 3084 8181 3067 8195

AK
Special weather statement, Jul 31, 7:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
808 PM EDT SUN JUL 31 2016

FLZ024-GAZ150-152-153-164-165-010100-
INLAND NASSAU FL-INLAND CAMDEN GA-BRANTLEY GA-CHARLTON GA-
INLAND GLYNN GA-WARE GA-
808 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...WESTERN CAMDEN...
SOUTHWESTERN GLYNN...SOUTHEASTERN WARE...CENTRAL BRANTLEY AND
CHARLTON COUNTIES UNTIL 900 PM EDT...

AT 808 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM RATLIFF TO NEAR HILLIARD TO NEAR FOLKSTON TO 9
MILES SOUTHWEST OF HOMELAND TO 13 MILES NORTHWEST OF ST. GEORGE.
MOVEMENT WAS NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HILLIARD...FOLKSTON...WOODBINE...CALLAHAN...NAHUNTA...HOMELAND...
RACE POND...WAVERLY...KINGS FERRY AND ST. GEORGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3111 8160 3101 8163 3100 8162 3098 8163
      3050 8178 3051 8179 3042 8188 3044 8203
      3049 8220 3054 8224 3057 8222 3058 8231
      3087 8225 3127 8199 3115 8159 3112 8160
      3112 8158
TIME...MOT...LOC 0008Z 219DEG 14KT 3051 8184 3071 8188 3081 8197 3074
8211 3065 8221

AK
Local storm report, Jul 31, 7:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
815 PM EDT SUN JUL 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     6 NNE TAYLOR            30.52N 82.23W
07/31/2016                   BAKER              FL   911 CALL CENTER

            DISPATCH REPORTED MULTIPLE TREES DOWN OFF OF FLORIDA HWY
            2 NEAR THE FL/GA BORDER.

&&

KGUILLET
Special weather statement, Jul 31, 7:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
836 PM EDT SUN JUL 31 2016

GAZ150-010100-
WARE GA-
836 PM EDT SUN JUL 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARE COUNTY UNTIL 900 PM
EDT...

AT 836 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOGGY BAY...OR 7 MILES SOUTHWEST OF WAYCROSS...MOVING NORTHEAST AT 5
MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
WAYCROSS...PEBBLE HILL...BOGGY BAY AND NEEDHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3114 8261 3133 8244 3127 8236 3126 8235
      3124 8232 3122 8231 3122 8230 3121 8228
      3119 8228 3118 8225 3117 8223 3102 8245
TIME...MOT...LOC 0036Z 220DEG 5KT 3116 8246

AK

The radar

The Moody AFB radar (KVAX), 76 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ware

When
July 31, 8:00 PM EST
Where
Ware County, 1.37 mi ESE of Braganza
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.120, -82.250

A tree was blown down over U.S. Highway 1. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648349.